Alert archive / Alabama / Special Weather Statements in 2020
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 17, 2020, 2:21 PM CDT for Jefferson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2020, 2:21 PM CDT (19:21 UTC)
- Expired
- May 17, 2020, 2:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 77 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969
WWUS84 KBMX 171921
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Sun May 17 2020
ALZ017-024-171945-
Jefferson AL-Blount AL-
221 PM CDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 245 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ketona Lakes, or near Gardendale, moving north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Irondale, Fultondale,
Dallas, Center Point, Clay, Pinson, Tarrant, Warrior, Kimberly,
Morris, Locust Fork, Trafford, Hayden, County Line, Ketona Lakes,
B.j.c.c. and Chalkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3394 8654 3353 8665 3352 8684 3393 8687
3393 8686 3394 8686 3395 8684 3394 8682
3396 8682 3396 8681
TIME...MOT...LOC 1921Z 184DEG 26KT 3364 8674
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 17, 1:43 PM CDT, 38 minutes earlier.
Area forecast discussion, May 17, 1:43 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 143 PM CDT Sun May 17 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 0958 AM CDT Sun May 17 2020/ A band of showers continues along the I-65 corridor this morning associated with the slow moving upper trough to our west. A few heavier showers have developed as daytime heating increases, and we can't rule out an isolated storm developing within this band through noon. Clouds are hanging tough across the western half of Central Alabama this morning due to the increased forcing and lift. Those clouds are having an impact on the temperature forecast for this afternoon. For now, high temps have been reduced by a couple of degrees roughly along and west of I-65 to account for the cloud cover and additional shower and thunderstorm development still anticipated later on this afternoon. Strong southerly flow at the surface will continue to push moisture northward through the afternoon, with upper 60s to near 70 dewpoints now observed across southwestern Alabama counties. Mesoscale boundary interactions are already ongoing across far southwestern Alabama which have triggered thunderstorms north of Mobile. We can expect that trend to continue as we go into the afternoon across much of the area, but still not expecting widespread strong storms to develop. The 12z KBMX sounding from this morning reveals weak mid-level lapse rates and warmer temperatures aloft than we've seen the past couple of days. The greatest instability and low-level shear will remain off to our west in Mississippi, but we're getting into that time of year where an isolated strong storm with gusty winds is never out of the question. We'll be watching for a few of those across our western counties later this afternoon and into the early evening during the peak heating of the day. 56/GDG Previous short-term discussion: /Updated at 0334 AM CDT Sun May 17 2020/ Today through Monday. A slow moving upper trof over east Texas was producing several bands of showers across Louisiana and Mississippi early this morning. One band was near the Alabama and Mississippi state line. This band of weak forcing will track slowly eastward and produce mostly scattered light showers across west Alabama, possibly increasing in intensity as the forcing axis shifts east of I-65 by early afternoon. Slightly more robust convection possible across west Alabama this afternoon as surface based CAPE values approach 2000 J/kg, but weak mid level lapse rates should keep storms well below severe criteria. A stronger band of storms will likely develop over east Mississippi by late afternoon, just ahead of the main forcing axis associated with the short wave trof. These storms will likely weaken as they move into west Alabama early in the evening, but cannot rule of strong storm or two across far west Alabama. After the early evening storms weaken over west Alabama, expect scattered showers will continue overnight as the upper trof approaches west Alabama. The trof should be near the I-65 corridor by sunrise Monday. Daytime heating will provide enough instability for a good coverage of showers and a few thunderstorms east of I-65 Monday afternoon. A surface front just to the west of the upper trof axis will also produce scattered showers for areas west of I-65, mainly during the morning hours on Monday. Cooler temperatures on Monday with highs in the upper 70s to lower 80s. 58/rose .LONG TERM... /Updated at 0334 AM CDT Sun May 17 2020/ Monday night through Saturday. Despite a broad area of ridging in the split flow regime across the eastern CONUS next week, at least three disturbances will be on the slow but steady move across the eastern CONUS. This includes a northern stream shortwave progged to be 'cutting off' from the Polar jet stream, a southern stream shortwave currently bringing rain chances to Central AL, and Tropical Storm Arthur moving along the Southeast Coast. Though Arthur is a part of the equation, impacts from the cut-off low will be the primary factor for weather across Central AL next week. With disconnection from prevailing westerlies, guidance has struggled to handle the evolution & trajectory of this upper low (as well as its neighboring systems a bit), though consistency is becoming a little better with time. Latest trends indicate this feature will begin to dive south-southeastward from the Great Lakes region Monday evening/night. This will effectively kick out the phased southern stream perturbation to the east and help usher a cooler continental airmass behind a cold front. PoPs resultantly decrease from the west and northwest Monday evening/night with only a few light showers across the east Tuesday morning. By then the cut- off low is forecast to position just to our north, generally centered near the TN Valley. With its presence in the region, cloud cover and isolated light rain showers are likely to meander about region for a couple of days. PoPs were trended back up across the north and northeast, though rain amounts will be very light. Farther south, low-level confluence between it and a Gulf airmass could foster showers and thunderstorms along the I-10 corridor. Better moisture quality and unstable air suggest heavier rain activity, and a few of these clusters could make their way into the southern portion of the area. PoPs were bumped up a tad across the Hwy 80 corridor and south as well, mainly Wed-Fri afternoons. Overall, this cut-off low will mute the effects of the amplified pattern across the CONUS as the cold core system keeps cooler air and clouds a part of the forecast for much of the week - 70s & 80s best characterize highs Tue-Thu. The system generally weakens with time, and by Fri, begins to nudge northeastward as a longwave trough across the West moves east. As such, heights should recover with deep-layer ridging across the eastern CONUS. Temperature trends will be on the increase with 80s & 90s by Fri/Sat as a result. Nonetheless, I trended conservative with PoPs as I don't want to sway too far in either direction until confidence increases with the upper-level pattern next week. Rain chances likely remain more mesoscale based anyway, and the synoptic pattern remains a bit unusual. Many areas certainly need rainfall as the pattern has become quite dry so far for May; hopefully we'll achieve this in some fashion in the coming days. Once the heat returns late next week, most rain chances become diurnally driven as a summer-like, weak flow regime settles over the Southeast. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Scattered to numerous showers and storms can be expected across much of Central Alabama this afternoon, and most terminals except for TCL can expect SHRA and TSRA at some point through 00z. Southerly to southeasterly surface winds can be expected through the afternoon, with gusts between 15 and 20 knots possible. The next aviation forecast challenge will be the development of low IFR stratus clouds overnight. Guidance has been suggesting this development between 06 and 12z for most terminals, with ceilings rising through the mid-morning hours on Monday. SHRA can also be expected in many locations through the early morning hours. 56/GDG && .FIRE WEATHER... Weather conditions become more supportive of scattered showers & thunderstorms today as a system approaches from the west. Though drier air could reside across a few areas this afternoon depending on how dewpoints mix out, RHs appear to remain above 40% overall. Winds remain out of the south & southeast at 5-15 mph. Rain chances & better moisture remain across the area tonight and into Monday morning before the system gradually exits the area throughout the day with cooler, drier air. An associated cold front will enter from the west Monday which will veer winds to the west & northwest at 5-10 mph. Minimum RH values are currently forecast to remain above 35-40% much of next week due to moderated afternoon high temperatures in the 70s & 80s through Thursday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 79 56 74 53 / 30 70 30 20 20 Anniston 64 79 58 75 54 / 30 70 40 20 20 Birmingham 67 80 59 76 57 / 40 60 30 20 20 Tuscaloosa 67 80 58 77 56 / 50 50 10 10 10 Calera 67 79 58 76 56 / 30 60 20 10 10 Auburn 65 79 61 78 57 / 30 70 30 10 10 Montgomery 67 81 60 81 58 / 30 60 20 10 10 Troy 67 82 61 83 58 / 30 60 30 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 17, 3:48 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 348 AM CDT Sun May 17 2020 ALZ011>015-017>050-181200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 348 AM CDT Sun May 17 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, May 17, 12:39 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Birmingham AL 1239 PM CDT Sun May 17 2020 ALZ018-019-026-027-171815- Calhoun AL-Etowah AL-Talladega AL-St. Clair AL- 1239 PM CDT Sun May 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TALLADEGA...WESTERN CALHOUN...SOUTH CENTRAL ETOWAH AND EAST CENTRAL ST. CLAIR COUNTIES UNTIL 115 PM CDT... At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near Honda Manufacturing Of Alabama, or 11 miles northeast of Pell City, moving northeast at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rainbow City, Lincoln, Ragland, Ohatchee, Alexandria, Neely Henry Lake, Southside, Sulphur Springs, Neely Henry Dam and Wellington. LAT...LON 3359 8608 3369 8622 3396 8606 3381 8580 TIME...MOT...LOC 1739Z 215DEG 14KT 3367 8612 56
Special weather statement, May 17, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Sun May 17 2020
ALZ017-024-171945-
Jefferson AL-Blount AL-
221 PM CDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 245 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ketona Lakes, or near Gardendale, moving north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Irondale, Fultondale,
Dallas, Center Point, Clay, Pinson, Tarrant, Warrior, Kimberly,
Morris, Locust Fork, Trafford, Hayden, County Line, Ketona Lakes,
B.j.c.c. and Chalkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3394 8654 3353 8665 3352 8684 3393 8687
3393 8686 3394 8686 3395 8684 3394 8682
3396 8682 3396 8681
TIME...MOT...LOC 1921Z 184DEG 26KT 3364 8674
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:39 PM CDT | Special Weather Statement | BMX | Calhoun | 36 min |
| May 17, 2:32 PM CDT | Special Weather Statement | BMX | Lee | 28 min |
| May 17, 2:46 PM CDT | Special Weather Statement | BMX | Blount | 44 min |
| May 17, 2:54 PM CDT | Special Weather Statement | BMX | Blount, St. Clair | 51 min |
| May 17, 3:03 PM CDT | Areal Flood Advisory | BMX | Bullock, Chambers, Lee, Macon, Russell, Tallapoosa | 117 min |
| May 17, 3:35 PM CDT | Special Weather Statement | BMX | Sumter | 40 min |
| May 17, 3:37 PM CDT | Special Weather Statement | BMX | Randolph | 23 min |
| May 17, 4:05 PM CDT | Special Weather Statement | BMX | Pickens | 25 min |
| May 17, 5:48 PM CDT | Special Weather Statement | BMX | Hale | 27 min |
| May 17, 6:02 PM CDT | Special Weather Statement | BMX | Marengo | 28 min |
| May 17, 6:52 PM CDT | Special Weather Statement | BMX | Hale | 38 min |
Nearby
Special Weather Statements in Alabama, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.